Texas, 2021

Winter Storm in Texas, February 11, 2021

February 11, 2021 · NWS SJT · 4 events in 4 counties and zones

A fast breaking ice storm with freezing rain, sleet and some snow impacted the Northwest Hill Country and the Interstate 10 Corridor near Junction. This led to a traffic fatality and rapid ice accumulations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A fast breaking ice storm with freezing rain, sleet and some snow impacted the Northwest Hill Country and the Interstate 10 Corridor near Junction. This led to a traffic fatality and rapid ice accumulations. Hundreds of tractor trailers and motorists became stranded overnight and into the morning of the February 12 on Interstate 10 near Junction and Sonora. Several churches provided shelter and food for these stranded motorists. The thick ice brought down power poles, power lines, two communication towers and lots of tree branches and trees across Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 11, 5:31 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 11, 5:31 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
531 AM CST Thu Feb 11 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 238 AM CST Thu Feb 11 2021

Early this morning, freezing drizzle and/or light freezing rain
was continuing across the region as an upper level trough was
approaching from the west. Cold air advection continues from the
north to northeast direction, and temperatures early this morning
are down into the low to mid 20s in the Big Country, upper 20s in
the Concho Valley/Heartland, and upper 20s to low 30s in the I-10
corridor.

With hi-res models (which have been performing the best with
temperatures the past few days) showing continued cold air
advection today, temperatures look to mostly stay below freezing,
with highs in the low 30s, except for some mid 30s temps in
western Crockett County. Meanwhile, the main upper trough will
continue to slowly approach from the west, with low level moisture
and 850 mb warm air advection ahead of the trough axis continuing
to bring lift for additional light freezing rain/sleet across
most of the region. In addition, a short-wave embedded in the
southwest flow ahead of the main trough axis will potentially
bringing deep moisture and possibly heavier freezing rain/sleet
across our southeastern counties today. Thus, the Northwest Hill
Country and southern Heartland counties will have the better
chance of getting a little heavier ice accumulations today. By
late this afternoon, most precipitation will have ended across the
Big Country, Concho Valley, and Crockett County, and then all
precipitation should be ending across the Heartland and Northwest
Hill Country by this evening. Winter Weather Advisories continue
through 3 PM today for the entire forecast area, for potentially
hazardous light ice accumulations developing mainly on
bridges/overpasses.

Tonight should be mostly dry, but with continued low cloudiness
and cold air advection. Expect cold lows in the low 20s in the Big
Country, mid to upper 20s in the Concho Valley/Heartland, and mid
to upper 20s in the I-10 corridor.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 349 AM CST Thu Feb 11 2021

...Record low temperatures and possible snow this weekend into
Monday...

Arctic air will continue to advect into the region this weekend,
although the coldest overnight lows in the single digits have
shifted to Monday and Tuesday mornings. An upper shortwave will move
east across the region late Friday night into Saturday.
Flurries will be the main weather, but some sleet and freezing rain
will also be possible, especially south along the I-10 corridor
where there is a warm wedge of 2 C aloft.

A stronger shortwave will move across Sunday into Monday morning,
bringing the potential for heavy snow, particularly Sunday night.
Heavy snow amounts of 6 to 8 inches are possible in the Big Country,
4 to 6 in the Concho Valley and Heartland, and 3 inches along I-10.
There is still uncertainty in amounts, but the models have been
consistent between runs and among themselves, so confidence is
increasing. If the models hold over the next day or two, a winter
storm watch may needed.

Next week continues to be cold with Monday and Tuesday night lows in
the single digits, and possibly to a -1 in Haskell county Tuesday
night. Strong surface high pressure does begin moving east Tuesday
allowing a return of south winds and slightly warmer temperatures,
but a cold front Wednesday will bring cold temperatures again for
the second half of the week. A few flurries and/or sleet is possible
Tuesday night into Wednesday region as yet another upper trough
moves across the region.

&&

.AVIATION...
(12Z TAFS)
Issued at 522 AM CST Thu Feb 11 2021

IFR to LIFR conditions will continue through 18Z, with conditions
then improving to MVFR to IFR after 18Z and continuing through 12Z
Fri. Areas of -FZDZ/FZRAPL will continue through 18Z, then
diminish from west to east through 03Z Fri. Potential heavier
showers and TSRA roughly southeast of a Sonora to San Angelo to
Coleman line through 03Z Fri, which could result in local and
brief LIFR/VLIFR conditions. N to NE winds of 6-12 KT, with local
winds of 15 KT, will continue through 00Z Fri before decreasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 30  21  28  19 /  10   0   5  10
San Angelo 	 32  26  31  23 /  30   5   0  20
Junction 	 32  27  33  24 /  60  20   5  10
Brownwood 	 31  24  29  22 /  30   5   5  10
Sweetwater 	 31  23  28  20 /  10   5   5  20
Ozona      	 32  29  34  27 /  40  10   0  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST this afternoon for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...SJH
LONG TERM....04
AVIATION...SJH
Hazardous weather outlook, Feb 11, 5:57 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
557 AM CST Thu Feb 11 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121200-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
557 AM CST Thu Feb 11 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Areas of freezing drizzle, freezing rain, and sleet will continue
through the afternoon across all of West Central Texas, resulting
in slick and dangerous travel conditions, especially across
bridges and overpasses. Winter Weather Advisories remain in
effect until 3 pm today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect frigid temperatures Saturday through Tuesday morning across
all of West Central Texas. Wind chill values Monday and Tuesday
mornings will be in the low single digits to several degrees below
zero for much of the area. Temperatures this cold could pose a
danger to livestock, crops, outdoor plants, exposed pipes, and
people not taking the proper precautions.

The next weather system will bring a chance of light snow across
much of the area on Saturday. A second, stronger weather system
could bring a few to several inches of snow to the region Sunday
through Monday morning. This second system could result in
significant travel impacts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 11, 3:35 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
335 AM CST Thu Feb 11 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Gannon, Sweetwater, Broome,
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson,
Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey,
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall,
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell,
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby,
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird,
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham,
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca,
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett,
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia,
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason,
Pontotoc, and Streeter
335 AM CST Thu Feb 11 2021

...ARCTIC AIR TO MOVE INTO TEXAS THIS WEEKEND AND EARLY NEXT
WEEK...

...HAZARDOUS TRAVEL AT TIMES DUE TO ACCUMULATING WINTER
PRECIPITATION...

Today, temperatures will mostly stay at or below freezing, with a
weak weather system continuing to bring freezing rain, freezing
drizzle and potentially sleet to the region this morning before
precipitation gradually shuts off from west to east this
afternoon. There are numerous reports of patches of ice on
bridges and overpasses across the Big Country and Concho Valley
early this morning, and the expected additional freezing rain and
drizzle today may result in a light glaze of ice on elevated
surfaces, bridges and overpasses in the Heartland and I-10
corridor.

This weekend, an air-mass originating from the Arctic will bring
arctic-like temperatures to West Central Texas which will continue
into early next week. Highs Saturday are currently forecast to be
in the low to mid 20s in the Big Country, upper 20s to low 30s in
the Concho Valley and Heartland, and low to mid 30s in the I-10
corridor. In addition to the colder temperatures, a weak weather
system may bring some light snow to the region late Friday night
through Saturday afternoon.

Highs Sunday currently look to be in the upper teens in the Big
Country, low to upper 20s in the Concho Valley and Heartland, and
upper 20s to low 30s in the I-10 corridor. Finally, Monday could
be the coldest day, with highs in the low to mid teens in the Big
Country, upper teens in the Concho Valley and Heartland, and low
20s in the I-10 corridor. For Saturday night, expect overnight
lows in the low to upper teens. For Sunday and Monday nights,
expect frigid lows into the single digits area-wide, with wind
chills reaching the low single digits to several degrees below
zero. Also, a stronger system could bring a few to several inches
of snowfall to all of West Central Texas Sunday through early
Monday. This system could pose significant travel impacts, and
also possibly result in even colder temperatures than currently
forecast. The brutally cold Monday morning wind chills will be
extra dangerous when combined with the potential snowfall and
expected breezy north winds.

Although we may start to warm up on Tuesday, temperatures will
likely still be well below normal.

Very cold conditions may burst pipes and may cause harm to pets
left outside, sensitive plants, and any particularly cold
sensitive livestock. Make sure they are properly sheltered and
fed. If you have any outdoor sprinkler system still activated,
now is the time to disable the system ahead of these very cold
conditions.

Low wind chills could cause frostbite. Dress in layers and cover
your head if you plan on being outside. Remember to dress in
layers and cover exposed skin. Do not remain outside for prolonged
periods of time unless necessary. If you have travel plans, you
are encouraged to check on the latest conditions and forecasts
before you leave. Keep an extra blanket or two in your vehicles to
remain warm in case you become stranded.

Motorists are urged to use caution while driving, as icy roadways
will be possible, especially on bridges and overpasses.

You can stay up to date with our latest forecast by visiting our
website at www.weather.gov/sjt, listening to our NOAA Weather
Radio broadcast, by following National Weather Service San Angelo
on Facebook and Twitter, and by following your local media
outlets.

SJH
Special weather statement, Feb 11, 8:04 AM CST, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
804 AM CST Thu Feb 11 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111715-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
Including the cities of Gannon, Sweetwater, Broome,
Sterling City, Robert Lee, Sanco, Silver, Bronte, Tennyson,
Ballinger, Benoit, Hatchel, Rowena, Crews, Winters, Pumphrey,
Barnhart, Arden, Mertzon, Sherwood, Carlsbad, San Angelo, Wall,
Eden, Live Oak, Lowake, Ozona, Eldorado, Sonora, Irby, Haskell,
Throckmorton, Woodson, Stamford, Stith, Anson, Funston, Truby,
Tuxedo, Hamlin, Albany, Abilene, Clyde, Eula, Dudley, Baird,
Cross Plains, Coleman, Echo, Fisk, Valera, Voss, Trickham,
Brownwood, Indian Creek, Brady, Fife, Lohn, Rochelle, Voca,
Chappel, Cherokee, Harkeyville, San Saba, Erna, Fort Mckavett,
Hext, Menard, Cleo, Junction, London, Roosevelt, Segovia,
Telegraph, Fredonia, Katemcy, Koockville, Loyal Valley, Mason,
Pontotoc, and Streeter
804 AM CST Thu Feb 11 2021

...Freezing Rain and Sleet moving across Northwest Hill Country...

A batch of freezing rain and sleet was moving northeast from
Junction to Brady, Menard, Mason and San Saba. It will produce about
a tenth to two tenths of an inch of ice, making roads and bridges
slick.

Junction Volunteer Fire Department reported a couple of wrecks on
Interstate 10. Roads, bridges and walkways will continue to become
icy and slippery.

Over the rest of West Central Texas, Texas Department of
Transportation reported many roads and bridges were ice covered and
are dangerous. Please slow down and use extreme caution as you
travel this morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Kimble

When
February 11, 8:25 AM CST to 8:00 PM CST
Where
Kimble forecast zone
Deaths
0 direct, 1 indirect
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Junction Volunteer Fire Department reported a mixture of sleet and freezing rain. Ice accumulations was estimated at about a half an inch of accumulation on a flag pole. By the afternoon about 1 to 2 inches of ice accumulated on trees and power lines. Many tree limbs, thousands of trees, miles of power poles and electrical lines, and two communication towers fell because of the heavy icing coating these structures. A traffic fatality occurred about 20 miles west of Junction on Interstate 10 at Mile Marker 438.

Winter Storm, Mason

When
February 11, 8:25 AM CST to 8:00 PM CST
Where
Mason forecast zone
Reported by
Law Enforcement
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Mason County Sheriff's Department and a trained spotter reported sleet covering the ground and roadways in Mason.

Winter Storm, San Saba

When
February 11, 8:25 AM CST to 8:00 PM CST
Where
San Saba forecast zone
Reported by
Law Enforcement
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

San Saba Sheriff's Department reported a half inch of sleet on roadways across the town of Cherokee.

Winter Storm, Menard

When
February 11, 10:00 AM CST to 8:00 PM CST
Where
Menard forecast zone
Reported by
Law Enforcement
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Menard County Sheriff's Department reported about 1 to 2 inches of ice on the ground consisting of freezing rain and sleet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Kimble2021-02-11UnknownIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941809, 941810, 941812, 941811.